[Skip to Content]
[Skip to Content Landing]
Article
November 14, 1977

Interaction of Isoniazid and Warfarin

Author Affiliations

From the Department of Pharmacy Practice, College of Pharmacy, University of Tennessee Center for the Health Sciences (Drs Rosenthal, Self, and Baker); and the Department of Medicine, City of Memphis Hospital (Dr Linden), Memphis.

JAMA. 1977;238(20):2177. doi:10.1001/jama.1977.03280210069029
Abstract

ALTHOUGH isoniazid has been shown to enhance the activity of the coumarin anticoagulant bishydroxycoumarin in one animal study,1 investigations and clinical case reports in humans are, to our knowledge, nonexistent. We recently observed hemorrhage associated with warfarin sodium therapy in a patient taking isoniazid.

Report of a Case  A 35-year-old man was admitted to the City of Memphis Hospital in August 1976, complaining of bleeding from the gums, bloody urine, and bilateral flank pain and tenderness.Approximately one month prior to admission, the patient had been hospitalized for a right middle cerebral artery embolus. He had been in his usual state of good health until three days prior to admission and was receiving no medication.Following several days of heparin sodium therapy, a warfarin regimen was started, and by the time of discharge, when the patient was receiving a maintenance dosage of 10 mg/day, the prothrombin time (PT) was

×